Title

A case of allopurinol-induced dress syndrome

Document Type

Conference Proceeding

Publication Date

5-2017

Publication Title

Journal of Hospital Medicine

Abstract

Case Presentation: We present the case of a 57-year-old male with gouty arthritis who presented with a diffuse body rash. The rash initially began as red spots on his face, which then became confluent and developed into diffuse erythema. Within a day, the rash spread to the rest of his body. He also reported associated fever and chills. He presented to the emergency room a few days after developing symptoms. He was believed to have had a reaction to the allopurinol, which he had started 4 weeks prior, and was instructed to stop it. He was discharged home with a 5-day course of diphenhydramine and prednisone. He did experience improvement in symptoms with some clearing of the rash and reduced pruritis. 2 days after completing the 5-day course, he awoke with lip and throat swelling, hoarseness of his voice, as well as worsening of his rash. He then returned to the emergency room. He was noted to have supraclavicular lymphadenopathy, as well as facial and hand swelling. His labs demonstrated eosinophilia (11%) and transaminitis (ALT 375, AST 86). He was admitted to the general medical floor. The diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS) due to allopurinol was suspected. He was reinitiated on steroids, with improvement in swelling and desquamation of rash. Transaminases and eosinophils downtrended. He was prescribed a 4-week prednisone taper, and discharged with close follow-up. He continued to improve with gradual resolution of rash several weeks later. Discussion: DRESS is a rare drug-related hypersensitivity reaction. Presentation generally involves skin eruption, eosinophilia and/or atypical lymphocytosis, lymphadenopathy, and organ involvement (liver, lung or kidney). It is characterized by a latency period of about 2-8 weeks between initial drug exposure and development of the syndrome. Frequent relapses may occur despite discontinuation of the offending drug, and herpesvirus reactivation may occur. Commonly implicated drugs include antiepileptics, olanzapine, sulfa drugs and allopurinol. Diagnosis is based on clinical features and laboratory findings. Treatment generally involves cessation of the offending drug. Milder cases without evidence of renal or pulmonary involvement, and with transaminases <3 times the upper limit of normal can be treated with topical steroids. Those with more severe liver injury, interstitial nephritis or interstitial pneumonia may be treated with an 8-12 week taper of systemic steroids until clinical improvement and resolution of laboratory abnormalities. Severe hepatocellular injury may occasionally progress to fulminant liver failure requiring transplantation. Conclusions: DRESS syndrome is a systemic drug reaction that can potentially be life-threatening. It is important to recognize the disorder particularly in the setting of use of the commonly implicated drugs. Steroid therapy may successfully alleviate symptoms and organ damage.

Volume

12

Issue

S2

This document is currently not available here.

Share

COinS